Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 174, NWS Boston/Norton, MA

December 26, 2018

NWS Boston/Norton, MA issued this small craft advisory at Dec 26, 2018, 1:05 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 1:05 AM EST (06:05 UTC)
Expired
Dec 26, 2018, 2:48 PM EST
In force
14 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

006 
WHUS71 KBOX 260605
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
105 AM EST Wed Dec 26 2018

ANZ250-251-254-255-261415-
/O.NEW.KBOX.SC.Y.0174.181226T0605Z-181227T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
105 AM EST Wed Dec 26 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 7 AM EST Thursday.

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231-232-261415-
/O.NEW.KBOX.SC.Y.0174.181226T0605Z-181227T0000Z/
Cape Cod Bay-Nantucket Sound-
105 AM EST Wed Dec 26 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 7 PM EST this evening.

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 25
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
969 
WHUS71 KBOX 261948
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
248 PM EST Wed Dec 26 2018

ANZ231-232-270400-
/O.CAN.KBOX.SC.Y.0174.000000T0000Z-181227T0000Z/
/O.NEW.KBOX.GL.A.0041.181228T1500Z-181229T0300Z/
Cape Cod Bay-Nantucket Sound-
248 PM EST Wed Dec 26 2018

...GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

The National Weather Service in Boston/Norton has issued a Gale
Watch, which is in effect from Friday morning through Friday
evening. The Small Craft Advisory has been cancelled.

* WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 
  40 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ250-254-255-270400-
/O.CAN.KBOX.SC.Y.0174.000000T0000Z-181227T1200Z/
/O.NEW.KBOX.GL.A.0041.181228T1500Z-181229T0300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
248 PM EST Wed Dec 26 2018

...GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

The National Weather Service in Boston/Norton has issued a Gale
Watch, which is in effect from Friday morning through Friday
evening. The Small Craft Advisory has been cancelled.

* WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 
  40 kt. Seas 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ251-262100-
/O.CAN.KBOX.SC.Y.0174.000000T0000Z-181227T1200Z/
Massachusetts Bay and Ipswich Bay-
248 PM EST Wed Dec 26 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

$$

ANZ233>235-237-256-270400-
/O.NEW.KBOX.GL.A.0041.181228T1500Z-181229T0300Z/
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
248 PM EST Wed Dec 26 2018

...GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

The National Weather Service in Boston/Norton has issued a Gale
Watch, which is in effect from Friday morning through Friday
evening.

* WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 
  40 kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 25, 8:59 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 25, 8:59 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
859 PM EST Tue Dec 25 2018

.SYNOPSIS...
High pressure with dry and seasonably chilly temperatures
through Thursday. Low pressure will track across the Great
Lakes into Quebec Thursday night through Friday night. The
precipitation will start off as a wintry mix across the
interior late Thursday night, then will change over to rain
Friday morning as milder temperatures move in. Rain will linger
through Friday night, then drier conditions arrive early next
weekend. Colder temperatures will return Saturday night as a dry
front passes.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

9 pm update...

A ridge of high pressure to our west will result in dry but
seasonably cold temperatures overnight. Mainly clear
skies/diminishing wind will result in a good night of
radiational cooling despite some wispy high clouds that will
move into the region after midnight. Low temps should bottom out
well down into the teens in many locations; and around 20 to
the lower 20s in some coastal/urban centers.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...

Continued dry and seasonable. High pressure still well in control
S/W as the mid-upper level ridge builds E. Well mixed up to H8
beneath a continued NW gradient flow, expect renewed mix-down of
faster NW winds, especially along the immediate coast. With H85
temperatures around -10C, dry adiabatic to the surface, abundant
sunshine and less wind, leaning warmer S/W with highs in the 30s
up to 40 degrees, less wind chill impact. Only some scattered to
broken clouds associated with lake fetch over W MA / W CT.

Noting some enhancement to the wind profile with additional mid-
level shortwave energy kicking through the NW gradient flow. In
addition to lake fetch, can't rule out some flurry / snow shower
activity for the Berkshires and a brief uptick in the winds into
the evening hours with gusts around 20 to 25 mph, especially
along the coast and adjacent waters, as well as high terrain.

Wednesday night...

Dry and chilly. Stacked high pressure building over the northeast.
Winds becoming light, could remain brisk along the immediate E
shore and over the waters. Coupled with mostly clear conditions
yields a favorable environment for decoupling. Preference to
lean with another night of lows down into the teens, notorious
spots radiating out efficiently.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...

* Cold and dry conditions on Thursday
* Rain returns Friday, with a wintry mix to start early
* Mainly dry conditions Saturday into Sunday
* Possible light precipitation Monday night into Tuesday

Details...

Thursday...

N-S oriented high pressure extending from central Quebec and
James Bay to the Carolina coast early Thursday will push slowly
E during the day. As the ridge axis moves offshore Thursday
afternoon into Thursday evening, light northerly winds will
shift to E-SE during the afternoon. Expect high temps in the
lower-mid 30s across the higher terrain, and the mid-upper 30s
elsewhere, which will run up to 5 degrees below seasonal
normals.

After a clear start early, will see mid and high clouds
approach from the W during the afternoon.

Thursday night through Friday night...

12Z model suite continues to signal strong low pressure passing
well W and N of the region. Temps will cool down to mainly the
20s early Thu night, but will hold steady or start to slowly
rise after midnight as winds shift to southerly. Noting H85
temps rising as well, starting off from -2C to -4C around 03Z
Fri, slowly increasing to +1C to +4C (from E-W) by around 12Z
Fri.

Moisture will begin to filter in Thu evening, starting off as
light snow. With the warmer air working in, will start to see a
mix with sleet after midnight across the CT valley, then with
freezing rain after around 08Z-09Z into the E slopes of the
Berkshires across to N central Mass. May be pretty slick in
those areas for the Friday morning commute, especially on
secondary roads and untreated surfaces. Will likely need an
Advisory for those areas.

Should see the low level colder air quickly scour out, so any
mixed precip should change over by around 14Z-15Z. Low level jet
increases during the day, up to 40-50 kt by late in the day
Friday. Will be difficult to mix down with inversion in place,
as well as low level lapse rates only in the 3-4C/km range which
is tough to mix. The strongest part of the jet passes across
RI/SE Mass early Fri night, which is upwards to 75-85 kt between
H925 to H85 as shown on the 12Z GFS (a bit lower, around 70 kt
on the NAM). However, mixing may be a bit better across the
coastal waters, so may see gusts up to around 30-35 kt late Fri
into Fri evening.

Rain may fall heavily at times during Fri, especially across
the areas near and S of the Mass Pike as well as across the
higher terrain. Noting both the NAM and GFS continue to signal
surging PWAT plume working up the coast with the S-SW wind flow
through the layer. 06Z and 12Z GEFS continue their trend in
bringing plume up to 3-4SD above normal. CHH sounding
climatology indicating 1.1 to 1.3 inch PWATs, which is near or
just above record levels both 12Z Fri and 00Z Sat.

Dry slot works into N CT/W RI into central Mass Fri evening as
the low moves across southern Quebec. May still see some heavier
rainfall early across Cape Cod and the islands, but should
taper off from W-E through the night though may linger across
portions of outer Cape Cod and Nantucket as well as NW Mass
toward daybreak Sat.

Expect temps to run up to 10-15 degrees above normal for late
December on Friday, with highs in the upper 40s to lower 50s,
with readings Fri night only falling back to the 40s. Checking
the high minimum temps for Sat (12/29), the record readings at
the four long term climate sites range from 49 (BDL) to 55
(ORH), all set in 1984.

Saturday through Tuesday...

Milder air will linger across most of the region during
Saturday with highs from the upper 40s to lower 50s across most
of E Mass into RI and N CT, but will turn colder across the
higher terrain with readings from 40 to 45.

A mainly dry cold front will push across the region early
Saturday as the parent low pushes toward the Maritimes. Another
reinforcing cold front pushes across Sat afternoon. Will see
increasing LL lapse rates as winds shift to NW, along with LL
jet below H9 at around 25-30 kt. So, could see gusty winds Sat
afternoon/evening.

Below normal temps return on Sunday, with highs only in the
upper 20s to mid 30s. Some question as to how close low pressure
will pass S of the region, there is a quite wide variance of
model solutions with this feature. Have carried slight chance
POPs Sunday into Sunday evening, but low confidence during this
timeframe.

Continued low forecast confidence to close out 2018 and bring
in the new year. At this point, should be dry but chilly on
Monday. Have brought in low CHC POPs during New Year's Eve into
New Year's Day for now, with the potential for light snow or
another wintry mix Monday night, possibly changing to rain again
on Tuesday. Will continue to monitor this closely.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

2335Z Update...

VFR. NW winds gusting up around 20 to 25 kt at times,
especially along the immediate coastal terminals and across
the high terrain. Will see winds gradually diminish over time
towards Thursday morning.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Thursday through Sunday/...

Thursday: VFR. Breezy.

Thursday Night: Mainly VFR, with areas MVFR possible. Breezy.
FZRA, PL likely, chance RA, chance SN.

Friday: Mainly MVFR, with areas IFR possible. Windy with gusts
to 30 kt. RA, FZRA.

Friday Night: Mainly MVFR, with local IFR possible. Windy with
local gusts to 30 kt. Chance RA.

Saturday through Saturday Night: VFR. Breezy.

Sunday: Mainly VFR, with local MVFR possible. Slight chance SN.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

635 PM update...

Tonight...
NW winds gusting up to around 15 to 20 kt tonight. Expecting
good boating weather conditions through the overnight as high
pressure builds in from the W. Seas 2 to 4 feet across the open
waters, around 2 ft or less near shore.

Wednesday and Wednesday night...
NW wind gusts may briefly increase during Wednesday afternoon
into the evening, mainly over the E waters in and around the
outer Cape, with gusts up to 25 kts. Small Craft headlines may
be needed again.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night: Winds less than 25 kt. Chance of rain.

Friday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Rain.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 12 ft. Chance of rain.
Local visibility 1 to 3 nm.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of snow.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Sipprell/EVT
NEAR TERM...Frank
SHORT TERM...Sipprell
LONG TERM...EVT
AVIATION...Sipprell/EVT
MARINE...Sipprell/EVT
Hazardous weather outlook, Dec 25, 6:21 PM EST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
621 PM EST Tue Dec 25 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-262330-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
621 PM EST Tue Dec 25 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-262330-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
621 PM EST Tue Dec 25 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 2:48 PM ESTGale WatchBOX24 hr
Dec 26, 2:53 PM ESTWinter Weather AdvisoryBOXEssex, Franklin, Hampden, Hampshire, Middlesex, Worcester44 hr

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.